Geometriae Dedicata

, Volume 188, Issue 1, pp 165–169 | Cite as

On the isospectral orbifold–manifold problem for nonpositively curved locally symmetric spaces

Original Paper


An old problem asks whether a Riemannian manifold can be isospectral to a Riemannian orbifold with nontrivial singular set. In this short note we show that under the assumption of Schanuel’s conjecture in transcendental number theory, this is impossible whenever the orbifold and manifold in question are length-commensurable compact locally symmetric spaces of nonpositive curvature associated to simple Lie groups.

Mathematics Subject Classification

58J53 22E40 



The authors would like to thank Mikhail Belolipetsky for initially bringing this problem to their attention and Carolyn Gordon, Alejandro Uribe and David Webb for useful conversations on the material in this article. The first author was partially supported by an NSF RTG Grant DMS-1045119 and an NSF Mathematical Sciences Postdoctoral Fellowship.


  1. 1.
    Adem, A., Leida, J., Ruan, Y.: Orbifolds and Stringy Topology. Cambridge Tracts in Mathematics, vol. 171. Cambridge University Press, Cambridge (2007)CrossRefMATHGoogle Scholar
  2. 2.
    Dryden, E.B., Gordon, C.S., Greenwald, S.J., Webb, D.L.: Asymptotic expansion of the heat kernel for orbifolds. Mich. Math. J. 56(1), 205–238 (2008)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Dryden, E.B., Strohmaier, A.: Huber’s theorem for hyperbolic orbisurfaces. Can. Math. Bull. 52(1), 66–71 (2009)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Duistermaat, J.J., Guillemin, V.: The spectrum of positive elliptic operators and periodic bicharacteristics. Invent. Math. 29, 39–79 (1975)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Duistermaat, J.J., Kolk, J.A.C., Varadarajan, V.S.: Spectra of compact locally symmetric manifolds of negative curvature. Invent. Math. 52(1), 27–93 (1979)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Garibaldi, S., Rapinchuk, A.: Weakly commensurable \(S\)-arithmetic subgroups in almost simple algebraic groups of types B and C. Algebra Number Theory 7(5), 1147–1178 (2013)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Gordon, C.: Orbifolds and their spectra. In: Spectral Geometry, Volume 84 of Proceedings of Symposia Pure Mathematics, pp. 49–71. American Mathematical Society, Providence (2012)Google Scholar
  8. 8.
    Gordon, C.S., Rossetti, J.P.: Boundary volume and length spectra of Riemannian manifolds: what the middle degree Hodge spectrum doesn’t reveal. Ann. Inst. Fourier (Grenoble) 53(7), 2297–2314 (2003)MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Gromov, M., Schoen, R.: Harmonic maps into singular spaces and p-adic superrigidity for lattices in groups of rank one. Inst. Hautes Études Sci. Publ. Math. 76, 165–246 (1992)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Helgason, S.: Differential Geometry, Lie Groups, and Symmetric Spaces. AMS, Providence (2001)CrossRefMATHGoogle Scholar
  11. 11.
    Margulis, G.A.: Arithmeticity of the irreducible lattices in the semi-simple groups of rank greater than 1. Invent. Math. 76, 93–120 (1984)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Prasad, G.: Strong rigidity of \({\mathbb{Q}}\)-rank 1 lattices. Invent. Math. 21, 255–286 (1973)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Prasad, G., Rapinchuk, A.: Weakly commensurable arithmetic groups and isospectral locally symmetric spaces. Publ. Math. Inst. Hautes Étud. Sci. 109, 113–184 (2009)MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Rossetti, J.P., Schueth, D., Weilandt, M.: Isospectral orbifolds with different maximal isotropy orders. Ann. Glob. Anal. Geom. 34(4), 351–366 (2008)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Sandoval, M.R.: The wave trace of the basic Laplacian of a Riemannian foliation near a non-zero period. Ann. Glob. Anal. Geom. 44(2), 217–244 (2013)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Satake, I.: On a generalization of the notion of manifold. Proc. Natl. Acad. Sci. USA 42, 359–363 (1956)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Stanhope, E., Uribe, A.: The spectral function of a Riemannian orbifold. Ann. Glob. Anal. Geom. 40(1), 47–65 (2011)MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    Sutton, C.J.: Equivariant isospectrality and Sunada’s method. Arch. Math. (Basel) 95(1), 75–85 (2010)MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    Thurston, W.P.: The Geometry and Topology of 3-Manifolds. Mimeographed Notes. Princeton University, Princeton (1979)Google Scholar

Copyright information

© Springer Science+Business Media Dordrecht 2016

Authors and Affiliations

  1. 1.Department of MathematicsOberlin CollegeOberlinUSA
  2. 2.Department of MathematicsCalifornia State UniversitySan BernardinoUSA

Personalised recommendations